Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 8, NWS Memphis, TN

May 24, 2024Calhoun County, Lafayette County, Yalobusha County, Mississippi

NWS Memphis, TN issued this tornado warning at May 24, 2024, 7:24 PM CDT for Calhoun County, Lafayette County, Yalobusha County, Mississippi. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 7:24 PM CDT (00:24 UTC)
Expired
May 24, 2024, 8:15 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Calhoun County, MS, Lafayette County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:26 PM CDTHAIL 1.75Springdale, MS
May 24, 7:36 PM CDTHAIL 2.753 Ene Water Valley, MSBaseball size hail reported northeast of Water Valley.
May 24, 7:54 PM CDTHAIL 17 Wsw Banner, MSQuarter size hail reported in Pine Valley.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:17 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

589 
WFUS54 KMEG 250024
TORMEG
MSC013-071-161-250115-
/O.NEW.KMEG.TO.W.0008.240525T0024Z-240525T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
724 PM CDT Fri May 24 2024

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Lafayette County in northwestern Mississippi...
  Northeastern Yalobusha County in northwestern Mississippi...
  Northern Calhoun County in northeastern Mississippi...

* Until 815 PM CDT.

* At 723 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Water Valley, moving southeast at 30 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Water Valley, Bruce, Springdale, Banner, Velma, Paris, Taylor,
  Benwood, Bounds, Pine Valley, Ellard, Shepherd, Skuna, and Tyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3416 8973 3417 8972 3424 8972 3432 8956
      3402 8922 3387 8950
TIME...MOT...LOC 0023Z 323DEG 27KT 3420 8963 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

AEH
2 follow-up statements
589 
WWUS54 KMEG 250043
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
743 PM CDT Fri May 24 2024

MSC013-071-161-250115-
/O.CON.KMEG.TO.W.0008.000000T0000Z-240525T0115Z/
Lafayette MS-Yalobusha MS-Calhoun MS-
743 PM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH
CENTRAL LAFAYETTE...NORTHEASTERN YALOBUSHA AND NORTHERN CALHOUN
COUNTIES...

At 741 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Velma, or 7 miles southeast of Water
Valley, moving southeast at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Water Valley, Bruce, Banner, Velma, Paris, Shepherd, Benwood, Skuna,
Tyson, Bounds, Pine Valley, and Ellard.

Baseball sized hail was reported northeast of Water Valley at 7:36 
PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3413 8970 3419 8966 3428 8951 3402 8922
      3387 8950
TIME...MOT...LOC 0041Z 323DEG 27KT 3409 8953 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

AEH
578 
WWUS54 KMEG 250101
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
801 PM CDT Fri May 24 2024

MSC071-250111-
/O.CAN.KMEG.TO.W.0008.000000T0000Z-240525T0115Z/
Lafayette MS-
801 PM CDT Fri May 24 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL LAFAYETTE COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3406 8965 3410 8968 3417 8961 3416 8941
      3402 8922 3387 8950
TIME...MOT...LOC 0101Z 323DEG 27KT 3397 8942 

$$

MSC013-161-250115-
/O.CON.KMEG.TO.W.0008.000000T0000Z-240525T0115Z/
Yalobusha MS-Calhoun MS-
801 PM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN YALOBUSHA AND NORTHWESTERN CALHOUN COUNTIES...

At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bruce, or 18 miles southeast of Water Valley, moving
southeast at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Water Valley, Bruce, Banner, Velma, Shepherd, Benwood, Skuna, Tyson,
Bounds, Pine Valley, and Ellard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3406 8965 3410 8968 3417 8961 3416 8941
      3402 8922 3387 8950
TIME...MOT...LOC 0101Z 323DEG 27KT 3397 8942 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

AEH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 24, 6:38 PM CDT, 46 minutes earlier.

Area forecast discussion, May 24, 6:38 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 PM CDT Fri May 24 2024

...New AVIATION...

.SYNOPSIS...
Issued at 323 PM CDT Fri May 24 2024

Unsettled weather will persist through Memorial Day weekend with
multiple rounds of heavy rain anticipated. In addition, severe
weather chances will return on Sunday. The main concern at this
time will be flooding as elevated rainfall rates accompany storms
through Monday morning. Fortunately, dry conditions should return
by Wednesday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 323 PM CDT Fri May 24 2024

3PM radar imagery depicts mostly dry conditions over the Mid-
South with a few pop-up thunderstorms forming over portions of
north Mississippi. Overall confidence for storm coverage this
afternoon and evening is low due to uncertainties regarding how
well the environment will recover from this morning's convection.
However, satellite imagery depicts clearing skies over portions of
the Mid-South, which may further encourage storm development over
the next few hours. If storms do materialize, damaging winds and
large hail will be the main concerns.

Greater confidence exists overnight for a line of showers and
thunderstorms to dive southeast across Missouri, impacting the
Mid-South after midnight. The severe weather threat with this
line will be low due to the presence of a strong Elevated Mixed
Layer. Instead, the greatest concern will be heavy rainfall as
precipitable water values are forecast to be around the 99th
percentile. Prolific rainfall rates are anticipated overnight,
with a few areas forecast to see an additional 1 to 2 inches of
rain. Additional precipitation will further aggravate rivers and
streams, leading to rises above bankfull. We strongly suggest at
this time that you have a flood plan in place through the weekend.
A Flood Watch has been issued for the entire Mid-South through
Monday morning.

A lull in precipitation is possible by midmorning Saturday as the
aforementioned line pushes out of the area. There is a chance for
thunderstorms to redevelop in northeast Mississippi in the late
afternoon hours, but confidence for this remains low. If a storm
does develop, it will be capable of damaging winds.

Additional severe weather chances appear likely on Sunday as a
shortwave trough ejects across the Central Plains. Some model
discrepancies are evident for this forecast package, with the
ECMWF favoring a more progressive system tracking across southern
Missouri. If this solution materializes, severe weather impacts
will be more likely across the Mid-South, especially in areas of
northwest Tennessee. Timing of severe weather appears to be Sunday
evening into the overnight hours. At this time, midlevel lapse
rates are forecast to be around 7.5 C/km. In addition, MLCAPE
around 2500 J/kg and 0-3 km SRH of 250 m2/s2 are forecast.
Therefore, any storm that does develop will be capable of
producing all hazards of severe weather.

By midweek, upper level ridging should put an end to our unsettled
weather pattern with dry conditions returning Wednesday.

ANS

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Fri May 24 2024

Convection is sinking south of the TAF sites this evening and
it should be fairly quiet for the next few hours. The next round
of convection will push through the area after midnight and mainly
impact JBR, MKL and MEM. Looks like most of the activity will
push out of the Mid-South by mid-morning Saturday. Expect some
scattered low clouds in the morning improving to VFR as the day
progresses. Winds will generally be light outside of TSRAs.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Monday morning for MOZ113-115.

MS...Flood Watch through Monday morning for MSZ001>017-020>024.

TN...Flood Watch through Monday morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...ANS
AVIATION...SJM

In the hours before

Special weather statement, May 24, 6:13 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT Fri May 24 2024

ARZ058-MSZ007-010-011-242345-
Phillips AR-Tunica MS-Coahoma MS-Quitman MS-
613 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHILLIPS...
NORTHEASTERN COAHOMA...SOUTHWESTERN TUNICA AND NORTHWESTERN QUITMAN
COUNTIES THROUGH 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helena-West Helena, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksdale, Helena-West Helena, St Francis National Park, Jonestown,
Friars Point, Kings, Dundee, Coahoma, Lula, Rudyard, Moon, Preston
Place, Quarles, Westover, Jeffries, Wycamp, Clover Hill, Matagorda,
Rich, and Helena Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 9083 3462 9065 3444 9027 3421 9057
TIME...MOT...LOC 2311Z 318DEG 10KT 3449 9067

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JPR
Local storm report, May 24, 6:16 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
616 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tstm Wnd Dmg     2 NNW Senatobia         34.64N 89.99W
05/24/2024                   Tate               MS   Public

            Public reported powerlines down on Merry
            Hill Ranch Rd, north of Senatobia.

&&
Local storm report, May 24, 6:41 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
641 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Tstm Wnd Dmg     2 NNW Senatobia         34.64N 89.99W
05/24/2024                   Tate               MS   Public

            Public reported trees down on Oakley Rd.

&&
Local storm report, May 24, 6:46 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
646 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             2 SSW Lexa              34.57N 90.77W
05/24/2024  E1.75 Inch       Phillips           AR   Emergency Mngr

            Up to Golfball size hail reported on Highway
            1 between Highway 242 and Barton.

&&
Local storm report, May 24, 6:49 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
649 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     Wheatley                34.91N 91.11W
05/24/2024                   St. Francis        AR   Public

            Public reported a tree down in Wheatley, AR.

&&
Local storm report, May 24, 7:19 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
719 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Tstm Wnd Dmg     1 W Como                34.51N 89.95W
05/24/2024                   Panola             MS   Public

            Multiple trees were knocked down near and
            west of Como.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCalhoun, Chickasaw38 min
May 24, 8:22 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCoahoma53 min
May 25, 12:29 AM CDTSpecial Weather StatementMEGCoahoma, Tunica31 min
May 25, 6:39 PM CDTSpecial Weather StatementMEGMonroe51 min
May 25, 6:41 PM CDTSevere Thunderstorm WarningMEGMonroe37 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.